For over two decades, studies have found increasing evidence linking Pseudotumor Cerebri (PTC) with hormonal birth control pills like Gianvi. This serious side effect elevates pressure inside a woman’s skull, often causing headaches, progressive vision loss, and other side effects.
Gianvi is a hormonal contraceptive that contains a combination of progestin (drospirenone) and estrogen (ethinyl estradiol). It is essentially the same birth control pill as Yaz, but Gianvi is a generic drug that is made by a different manufacturer.
What is Pseudotumor Cerebri?
PTC causes high pressure inside the skull due to excessive amounts of cerebrospinal fluid, which normally cushions and protects the brain. Too much of this fluid can cause brain injury, chronic headaches, and nerve damage that leads to blindness.
Gianvi and Pseudotumor Cerebri
No one knows what causes PTC, but it is most common among obese women in their reproductive years. Birth control pills are a risk-factor for PTC, according to warnings from the National Institute of Health. At least 56 cases of PTC were linked to a progestin-only birth control implant (Norplant) in a study published in 1995. Individual case reports also link the disease to progestin injections (Depo-Provera) and exogenous estrogen.
Blood Clots and Secondary Intracranial Hypertension
The popularity of Gianvi plummeted in 2011, after the FDA began warning about studies linking the hormone drospirenone with up to a tripled increased risk of blood clots compared to levonorgestrel.
Blood clots can cause a number of life-threatening side effects, including stroke. In the brain, a blood clot can also physically obstruct the flow of cerebrospinal fluid and elevate pressure in the skull, known as secondary intracranial hypertension.
The Intracranial Hypertension Research Foundation warns:
“Cerebral blood clots (also known as cerebral venous thrombosis) are a cause of secondary intracranial hypertension. A clot can be the result of an injury, head trauma, a blood-clotting disorder, or even the use of certain medications, including oral contraceptives containing estrogen.”